Alert archive / Louisiana / Tornado Warnings in 2004
Tornado Warning 25, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Apr 29, 2004, 5:10 PM CDT for Madison Parish, Louisiana. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2004, 5:10 PM CDT (22:10 UTC)
- Expired
- Apr 29, 2004, 6:25 PM CDT
- In force
- 75 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Madison Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 126 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 5:57 PM CDT | HAIL 1 | Tallulah, LA | |
| Apr 29, 5:57 PM CDT | HAIL 1.75 | Tallulah, LA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 1:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WFUS54 KJAN 292210 TORJAN LAC065-292325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 509 PM CDT THU APR 29 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... MADISON PARISH IN NORTHEAST LOUISIANA * UNTIL 625 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES NORTHEAST OF WINNSBORO...MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... TALLULAH BY 555 PM CDT LARGE HAIL AND STRONG STRAIGHT LINE WINDS ARE ALSO EXPECTED. IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST FLOOR. PROTECT YOUR HEAD AND BODY FROM FLYING DEBRIS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA AND NORTHWESTERN MISSISSIPPI. LAT...LON 3240 9146 3224 9149 3227 9108 3246 9112 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 3:45 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 29, 3:45 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT THU APR 29 2004
.SHORT TERM...
LOOKING AT AN ACTIVE EVENING ACROSS THE CWA THIS EVENING. A STRONG
AND COMPACT DISTURBANCE DRIFTING NORTHEAST ACROSS THE NORTHERN END
OF THE LOWER MISSISSIPPI VALLEY WILL WORK WITH MODERATE INSTABILITY
(500-1500 ML CAPE) IN PLACE TO INSTIGATE SCATTERED SEVERE
THUNDERSTORMS. DEEP LAYER SHEAR OF AROUND 40 KTS WILL BE JUST ENOUGH
TO GET SOME OF THE STORMS ROTATING WHILE BACKED SURFACE FLOW IN THE
DELTA AROUND A DEVELOPING LOW WILL BRING A RISK FOR ISOLATED
TORNADOES WITH ANY SUPERCELLS. THE MAIN RISK WITH OTHER SEVERE
STORMS IN THE REGION WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP
TO 60 MPH. EXPECTING STORMS TO BEGIN TO LOSE INTENSITY BY 700 OR 800
PM AS SURFACE BASED INSTABILITY WANES. HOWEVER...A STRONG LOW LEVEL
WARM ADVECTION REGIME IN PLACE SHOULD PROVIDE ENOUGH LIFT AND FUEL
TO ENSURE ALL THE CONVECTION DOES NOT RAPIDLY FALL APART AFTER
SUNSET. OVERNIGHT MOST OF THE PRECIPITATION SHOULD MIGRATE TO THE
NORTHEAST OF THE FORECAST AREA AND RIGHT NOW WE HAVE LITTLE
CONFIDENCE IN THE LIKELIHOOD OF MCS FORMATION NEARBY DUE TO LACK OF
BOUNDARIES.
THE STRONG 850 MB THETAE ADVECTION REGIME SHOULD REMAIN OVER THE
REGION TOMORROW WHILE DEWPOINTS CREEPING INTO THE MID AND UPPER 60S
WILL PROVIDE AT LEAST MODERATE INSTABILITY (1000-2000 MU CAPE) TO
ALL AREAS BY MIDDAY. ATMOSPHERIC WIND FIELDS WILL BE LESS THAN TODAY
HOWEVER...AND ARE EXPECTED TO BE LOW ENOUGH TO KEEP THE THREAT OF
ANY SUPERCELLS TO A MINIMUM. INTENSE MULTICELL STORMS WILL STILL BE
POSSIBLE THOUGH SO GUSTY WINDS AND AT LEAST SMALL HAIL CANNOT BE
RULED OUT. THE LACK OF ANY CONFIDENCE IN FORECASTING THE LOCATION OF
ANY SURFACE BOUNDARIES OVER THE CWA TOMORROW MAKES IT HARD TO PIN
POINT THE MOST LIKELY AREAS FOR SCATTERED STORM DEVELOPMENT...SO I
WENT 50 POPS SOUTH TO 40 NORTH BASED ON WAA FOCUSING.
FOR THIS WEEKEND...MODELS CONTINUE TO SLOW THE PASSAGE OF A COLD
FRONT THROUGH THE FORECAST AREA THIS WEEKEND. CURRENT THINKING HAS
THE BOUNDARY APPROACHING THE DELTA SATURDAY AFTERNOON AND I UPPED
POPS TO CATEGORICAL (80%) IN THIS AREA AT THIS TIME. FRONT SHOULD
MOVE SLOWLY ACROSS THE REGION OVERNIGHT...HANGING UP JUST EAST OF
SOUTHEAST MS FOR SUNDAY AS THE UPPER TROUGH DRIVING THE BOUNDARY
HANGS UP AND WAITS FOR GATHERING ENERGY TO DROP INTO THE BASE OF THE
DIGGING FEATURE. IT SEEMS THE BEST MID AND UPPER LEVEL SUPPORT
OFFERED BY THE TROUGH ALOFT WILL LAG BEHIND THE FRONTAL
PASSAGE...POSSIBLY LIMITING THE RISK OF MORE SEVERE STORMS. BUT EVEN
GIVEN THIS...THE MOISTURE AVAILABLE (1.8 PW/S) AND LOW LEVEL
MOISTURE TRANSPORT AHEAD OF THE FRONT WILL GENERATE A LOCALLY HEAVY
RAIN POTENTIAL. CLOUDS WILL NOT BE QUICK TO CLEAR THE AREA SUNDAY
INTO AT LEAST MIDDAY MONDAY AS AN ABNORMALLY DEEP UPPER TROUGH
CROSSES THE LOWER MISSISSIPPI VALLEY. RAIN CHANCES WERE KEPT IN THE
EAST FOR SUNDAY AND THEN TAPERED OFF FROM THE WEST THROUGH SUNDAY
NIGHT.
.LONG TERM...
DRY PATTERN BEGINNING SUNDAY NIGHT AS THE THE FRONTAL SYSTEMS SHIFTS
TO THE EAST. SOME OF THE ENSEMBLES AND THE UK MET INDICATE AN UPPER
LOW OVER THE SOUTHEAST INTO MID WEEK...BUT WILL DISCOUNT THAT AS
MOST OF THEM INDICATE THAT THIS FEATURE WILL MOVE OFF TO THE
NORTHEAST. EXPECT A BROAD AREA OF U/L RIDGING OVER THE MIDWEST BY
MIDWEEK. THE SURFACE HIGH WILL MOVE FROM THE PLAINS TO THE EAST
COAST LATE IN THE WEEK ALLOWING A COOLER DRY NORTHERLY FLOW EARLY IN
THE WEEK TO A MORE SOUTHERLY AND WARMER MOIST FLOW BY THE END OF THE
WEEK.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...TORNADO WATCH UNTIL 700 PM FOR MSC
039-041-045-047-059-109-111-131.
LA...TORNADO WATCH UNTIL 700 PM FOR ALL.
AR...TORNADO WATCH UNTIL 700 PM FOR ALL.
&&
BRYANT/BYRDHazardous weather outlook, Apr 29, 2:37 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 237 PM CDT THU APR 29 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301919- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 237 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND FRIDAY... ...THUNDERSTORMS... A TORNADO WATCH IS IN EFFECT THROUGH 7 PM FOR AREAS WEST OF A LINE THAT STRETCHES FROM GRENADA COUNTY TO CONCORDIA PARISH. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. SOME OF THE STRONGER STORMS...WEST OF A LINE THAT STRETCHES FROM GRENADA COUNTY TO CONCORDIA PARISH WILL BE CAPABLE OF BECOMING SEVERE WITH THE MAIN CONCERN BEING TORNADOS...WINDS AND HAIL. A STRONG DISTURBANCE MOVING INTO SOUTHERN ARKANSAS...COUPLED WITH SIGNIFICANT DEEP LAYER SHEAR AND INSTABILITY WILL ALLOW FOR ISOLATED SUPERCELLS TO DEVELOP IN THE AREAS WEST OF THE LINE MENTIONED ABOVE. BY LATE EVENING...THE STRONG TO SEVERE CONVECTIVE ACTIVITY SHOULD DIMINISH CONSIDERABLY AS THE SHEAR WEAKENS AND AS INSTABILITY IS LOST. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY... ...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY NIGHT... EXPECT THE THUNDERSTORMS TO REDEVELOP AGAIN ON FRIDAY...MAINLY OVER AREAS SOUTH OF INTERSTATE 20...AS ANOTHER STRONG MIDDLE LEVEL DISTURBANCE MOVES THROUGH THE REGION. THE MAIN CONCERN WITH FRIDAYS STORMS WILL BE FOR WINDS AND HEAVY RAIN THAT COULD RAISE SOME FLOODING CONCERNS. AT THIS TIME...ANTICIPATE ONLY A SMALL CHANCE FOR SEVERE THUNDERSTORM ACTIVITY. ON SATURDAY AFTERNOON...A STRONG COLD FRONT WILL BEGINING TO MOVE THROUGH THE AREA. SEVERE THUNDERSTORM ACTIVITY IS EXPECTED INTO THE LATE EVENING HOURS AS A SQUALL LINE...LOCATED ALONG THE FRONTAL BOUNDARY MOVES THROUGH. THE MAIN CONCERN WITH THE PASSAGE OF THIS SYSTEM WILL BE WINDS AND HAIL. ...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NEEDED THIS EVENING AND MAY BE SATURDAY AFTERNOON AND EVENING...OTHERWISE NO ACTIVATION IS EXPECTED THROUGH 6 PM THURSDAY MAY 6TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:00 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 45 min |
| Apr 29, 3:08 PM CDT | Tornado Warning | JAN | Morehouse | 47 min |
| Apr 29, 3:39 PM CDT | Severe Thunderstorm Warning | JAN | West Carroll | 46 min |
| Apr 29, 3:47 PM CDT | Tornado Warning | JAN | West Carroll | 43 min |
| Apr 29, 4:18 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll | 47 min |
| Apr 29, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Richland | 61 min |
| Apr 29, 4:56 PM CDT | Tornado Warning | JAN | Franklin | 39 min |
| Apr 29, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Tensas | 78 min |
Nearby
Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.